Nevada, 2012

Flash Flood and Debris Flow in Nevada, July 23, 2012

July 23, 2012 · NWS REV · 2 events in 2 counties and zones

Moisture (precipitable water near 1 inch) moving north from southern California and Nevada combined with daytime heating to produce afternoon and evening thunderstorms with heavy rain on the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Moisture (precipitable water near 1 inch) moving north from southern California and Nevada combined with daytime heating to produce afternoon and evening thunderstorms with heavy rain on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 23, 9:45 AM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 23, 9:45 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
1045 AM PDT MON JUL 23 2012

.UPDATE...
MAX TEMPS WILL BE LOWERED ACROSS THE BOARD BY 5 DEGREES TODAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO REDEVELOP THROUGH THIS
AFTERNOON WITH CLOUD COVERAGE LIMITING HEATING. EVEN THOUGH THERE WILL
BE SOME BREAKS IN CLOUD COVER, LOW CONVECTIVE TEMPS OF LOWER 80S
WILL LIMIT THE DURATION OF THE SUNNY PERIODS. FORECAST 700 MB
TEMPS BETWEEN 11-12 C THIS AFTERNOON WOULD ONLY SUPPORT LOWER 90S
FOR MAX TEMPS IN RENO, BUT EVEN THAT TEMPERATURE WILL BE
DIFFICULT EXCEPT FOR A BRIEF MOMENT BETWEEN CELLS. MJD

&&

.PREVIOUS DISCUSSION... /ISSUED 328 AM PDT MON JUL 23 2012/

SHORT TERM...
QUICK MOVING THUNDERSTORMS DEVELOPED ACROSS THE SIERRA AND WESTERN
NEVADA EARLY THIS MORNING AND CONTINUED TO DEVELOP WITH DYNAMIC LIFT
IN PLACE FROM THE SHORTWAVE TROUGH. SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH SUNRISE AS THE SHORTWAVE TROUGH
PROGRESSES THROUGH NORTHEASTERN CA AND WESTERN NEVADA. RED FLAG
WARNINGS ARE CURRENTLY IN EFFECT FOR THE SIERRA FRONT AND THE WEST
CENTRAL NEVADA BASIN AND RANGE THROUGH 5AM THIS MORNING. FOR MORE
DETAILS ON FIRE WEATHER CONCERNS PLEASE SEE THE FIRE DISCUSSION
BELOW.

BY THIS AFTERNOON, THE SHORTWAVE TROUGH EXITS THE REGION BUT
INSTABILITY FROM SURFACE HEATING AND RESIDUAL MOISTURE WILL KEEP
SCATTERED THUNDERSTORMS ACROSS MOST OF THE SIERRA AND WESTERN NEVADA
THROUGH THE EARLY EVENING. STORMS THAT MOVED THROUGH THE REGION
EARLY THIS MORNING SATURATED THE BOUNDARY LAYER WHICH WILL ALLOW FOR
STORMS THIS AFTERNOON TO BE WETTER IN NATURE. WITH PRECIPITABLE WATER
VALUES NEARING 1.00 INCH ACROSS THE ENTIRE REGION TODAY, THE MAIN
THREATS WITH STORMS TODAY WILL BE: FREQUENT LIGHTNING, LOCALLY HEAVY
RAIN, AND SMALL HAIL. STORM MOTIONS WILL REMAIN FAST, SO THE FLASH
FLOOD THREAT WILL MINIMIZED, UNLESS STORMS BEGIN TO TRAIN OVER A
LOCALIZED AREA.

BEGINNING TUESDAY, ATMOSPHERE STABILIZES UNDER SOUTHWEST FLOW AND
THE RETURN OF HIGH PRESSURE. SOUNDINGS INDICATE MIDLEVEL CAPPING
EACH AFTERNOON, SO LITTLE TO NO CHANCES FOR THUNDERSTORMS TUESDAY
AND WEDNESDAY AFTERNOON, WITH ONLY CUMULUS BUILDUPS EXPECTED.
LINDAMAN

LONG TERM...THURSDAY THROUGH SUNDAY...

TROUGH OVER THE PACIFIC NORTHWEST AND RIDGE OF HIGH PRESSURE OVER
THE FOUR CORNERS REGION BRINGING GENERALLY DRY SOUTHWEST FLOW AND
ABOVE NORMAL TEMPERATURES TO WESTERN NEVADA AND THE SIERRA FOR THE
END OF THE WEEK AND INTO THE WEEKEND. MAIN CONCERN FOR THE
EXTENDED FORECAST IS THE POSSIBILITY OF THUNDERSTORMS THURSDAY AND
FRIDAY. BOTH THURSDAY AND ESPECIALLY FRIDAY HAVE TRENDED DRIER IN
THE 00Z RUN OF THE GFS WITH MONSOON MOISTURE NOW STRUGGLING TO
MAKE IT INTO WESTERN NEVADA. OPTED TO LEAVE THUNDERSTORMS IN THE
FORECAST AT THIS POINT AS AN UPPER LEVEL WAVE IS FORECAST FOR
THURSDAY NIGHT, THOUGH THE TIMING OF THE WAVE IS UNCERTAIN.

GFS AND ECMWF MODELS CONTINUE TO DIVERGE INTO THE WEEKEND WITH THE
ECMWF BRINGING A SHORTWAVE TROUGH INTO NORTHERN CALIFORNIA SUNDAY
WHILE THE GFS TROUGH IS MUCH WEAKER AND KEEPS A STRONGER RIDGE OF
HIGH PRESSURE OVER THE FOUR CORNERS. THE GFS SOLUTION WOULD ALLOW
TEMPERATURES TO CONTINUE TO WARM TO MORE THAN 5 DEGREES ABOVE NORMAL
BY THE END OF THE WEEKEND AND BRING TYPICAL AFTERNOON BREEZES TO
WESTERN NEVADA. THE ECMWF SOLUTION WOULD KEEP TEMPERATURES CLOSER TO
NORMAL WITH STRONGER AFTERNOON BREEZES SUNDAY IN NORTHERN NEVADA.
WITH BETTER RUN TO RUN CONSISTENCY HAVE KEPT FORECAST CLOSER TO THE
GFS FOR NOW. TOLBY

AVIATION...

SCATTERED THUNDERSTORMS WILL AFFECT THE SIERRA AND WESTERN NEVADA
THROUGH THE AFTERNOON. AS FOR KTRK, KTVL, KRNO, EXPECT PERIODS OF
THUNDERSTORMS THROUGH THE DAY, WITH SHORT DURATIONS OF GUSTY
OUTFLOW WINDS, HEAVY RAIN AND MVFR CIG CONDITIONS. THUNDERSTORMS
WILL TRANSITION AWAY FROM THE SIERRA IN THE LATE AFTERNOON,
PUSHING FURTHER INTO WESTERN NEVADA TOWARD KLOL AND KNFL AFTER
00Z. HOON

FIRE WEATHER...

SHORTWAVE TROUGH CONTINUES TO MOVE ACROSS NORTHERN CALIFORNIA THIS
MORNING, WITH NUMEROUS THUNDERSTORMS IN THE SIERRA OVERNIGHT.

AIRMASS HAS MOISTENED SIGNIFICANTLY SINCE YESTERDAY'S HYBRID WET/DRY
THUNDERSTORM EVENT. BLENDED TPW IS NOW SHOWING PWATS OVER THE SIERRA
AND WESTERN NEVADA NEAR 1.0", WITH SURFACE DEWPOINTS IN THE 50S.
STORM MOTIONS WILL REMAIN FAST TODAY, 20-30 MPH, ALTHOUGH WITH THE
DEEPER MOISTURE THE THREAT FOR DRY LIGHTNING IS REDUCED TODAY. GUSTY
OUTFLOW WINDS WILL BE LIKELY TODAY AROUND THUNDERSTORMS AS WELL. RED
FLAG WARNINGS WILL BE ALLOWED TO EXPIRE AT 5 AM THIS MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVERNIGHT OVER
THE SIERRA AND ALONG THE SIERRA FRONT. THESE THUNDERSTORMS ARE
PRODUCING FREQUENT LIGHTNING AND MODERATE AMOUNTS OF RAINFALL. A
THUNDERSTORM THAT MOVED OVER DONNER LAKE AROUND 2AM PRODUCED
0.25-0.33" OF RAINFALL ACCORDING TO RAIN GAUGES IN THAT AREA. FLASH
FLOOD POTENTIAL WILL BE LOW TODAY, DUE TO FAST STORM MOTIONS. BUT IF
NUMEROUS THUNDERSTORMS MOVE OVER A PARTICULAR AREA, LOCALIZED FLASH
FLOODING COULD BE POSSIBLE.

WE HAVE INCREASED THUNDERSTORM COVERAGE TO SCATTERED ACROSS MOST OF
THE FORECAST AREA TODAY, WITH LAL 4. ALSO PUT IN SOME HIGHER CHANCE
OF WETTING RAIN (>0.10"), AROUND 20-30%. THERE REMAINS A SMALL
THREAT FOR NEW FIRES TODAY, EVEN WITH THE INCREASED MOISTURE. THE
AREA OF GREATEST THREAT FOR NEW FIRES WILL BE NORTH OF SUSANVILLE-
GERLACH, WHERE A DRIER AIRMASS STILL EXISTS. BUT EVEN THERE, THE
PWAT WILL BE APPROACHING 0.8" BY THIS AFTERNOON. NO RED FLAG
WARNINGS ARE EXPECTED AT THIS TIME. HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 23, 10:41 AM PST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1141 AM PDT MON JUL 23 2012

NVZ001-231915-
MINERAL AND SOUTHERN LYON COUNTIES-
1141 AM PDT MON JUL 23 2012

...THUNDERSTORM WITH HEAVY RAIN APPROACHING LUNING IN MINERAL
COUNTY...

AT 1131 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF
LUNING...MOVING NORTHEAST AT 25 MPH.

OCCASIONAL LIGHTNING...BRIEF HEAVY RAINFALL AND SMALL PEA SIZE HAIL
WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...LUNING AND MOUNT FERGUSON.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. MOTORISTS ON HIGHWAY 95 BETWEEN MINA AND
HAWTHORNE CAN EXPECT WET ROAD SURFACES AND REDUCED VISIBILITY
THROUGH 1215 PM.

&&

LAT...LON 3879 11812 3863 11788 3829 11829 3841 11847
TIME...MOT...LOC 1834Z 220DEG 20KT 3842 11830

MJD
Local storm report, Jul 23, 12:47 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
147 PM PDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             1 NW SIERRAVILLE        39.60N 120.38W
07/23/2012  M0.50 INCH       SIERRA             CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED 3/8THS TO 1/2 INCH HAIL
            ALONG WITH HEAVY RAINFALL. SPOTTER REPORTED 0.27 INCHES
            OF RAINFALL IN ROUGHLY 15 MINUTES. SPOTTERS TOTAL
            RAINFALL SINCE MIDNIGHT IS 0.87 INCHES.

&&

MCGUIRE
Special weather statement, Jul 23, 12:57 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
157 PM PDT MON JUL 23 2012

CAZ071-232145-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
157 PM PDT MON JUL 23 2012

...THUNDERSTORMS WITH HEAVY RAINFALL AND SMALL HAIL MOVING ACROSS
THE SIERRA VALLEY...

AT 145 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERAL STRONG THUNDERSTORMS IN THE SIERRA VALLEY NORTH OF TRUCKEE
TO SIERRAVILLE TO LAKE DAVIS...MOVING NORTH NORTHEAST AT 25 MPH.

OCCASIONAL LIGHTNING...HEAVY RAINFALL...AND SMALL PEA SIZE HAIL
WILL OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...SIERRAVILLE...PORTOLA...LOYALTON...
  BECKWOURTH...CALPINE...CHILCOOT...FRENCHMAN LAKE...HALLELUJAH
  JUNCTION AND LAKE DAVIS.

THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAY 89 BETWEEN TRUCKEE AND
GRAEAGLE...HIGHWAY 49 THROUGH THE SIERRA VALLEY...HIGHWAY 70 THROUGH
EASTERN PLUMAS COUNTY...AND HIGHWAY 395 BETWEEN SUSANVILLE AND
HALLELUJAH JUNCTION THROUGH 245 PM. DRIVERS ON THESE HIGHWAYS CAN
EXPECT REDUCED VISIBILITY...LOCALLY HEAVY RAINFALL AND PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 4020 12049 4004 12035 3986 12002 3944 12015
      3943 12038 3948 12045 3960 12047 3966 12058
      3987 12061
TIME...MOT...LOC 2047Z 194DEG 23KT 3987 12056 3954 12052
          3939 12025

MJD
Special weather statement, Jul 23, 12:58 PM PST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
158 PM PDT MON JUL 23 2012

NVZ001-232145-
MINERAL AND SOUTHERN LYON COUNTIES-
158 PM PDT MON JUL 23 2012

...STRONG THUNDERSTORM LIFTING NORTHEAST ACROSS MINERAL
COUNTY...

AT 148 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF MINA...OR 25 MILES NORTH
OF BENTON...AND MOVING NORTHEAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN...AND SMALL PEA
SIZE HAIL...ARE LIKELY WITH THIS STORM. THE RAINS MAY CAUSE PONDING
OF WATER ON HIGHWAY 95 BETWEEN MINA AND TONOPAH JUNCTION.

* LOCATIONS AFFECTED INCLUDE...MINA AND TONOPAH JUNCTION.

&&

LAT...LON 3857 11812 3842 11787 3806 11827 3816 11845
TIME...MOT...LOC 2054Z 217DEG 21KT 3818 11829
Local storm report, Jul 23, 1:22 PM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
222 PM PDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     LIGHTNING        SUTCLIFFE               39.95N 119.60W
07/23/2012                   WASHOE             NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED FREQUENT LIGHTNING AND
            BLOWING DUST.

&&

MCGUIRE
Special weather statement, Jul 23, 1:22 PM PST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
222 PM PDT MON JUL 23 2012

NVZ003-004-232245-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
222 PM PDT MON JUL 23 2012

...THUNDERSTORMS APPROACHING PYRAMID LAKE...

AT 215 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SUTCLIFFE...OR 10 MILES SOUTH OF PYRAMID
LAKE...AND MOVING NORTHEAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN...AND SMALL PEA
SIZE HAIL...ARE LIKELY WITH THIS STORM. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE IN THE PYRAMID LAKE REGION THROUGH 4 PM.

* LOCATIONS AFFECTED INCLUDE...PYRAMID LAKE...SUTCLIFFE AND THE
  NEEDLE ROCKS.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 4024 11968 4004 11920 3979 11951 3991 11975
TIME...MOT...LOC 2117Z 216DEG 21KT 3992 11956

MYRICK

The radar

The Reno radar (KRGX), 201 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 debris flow, 1 flash flood. Local standard time, as filed.

Debris Flow, Mineral

When
July 23, 1:40 PM PST to 2:10 PM PST
Where
Mineral County, 3.96 mi S of Sodaville to 5.35 mi S of Sodaville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.293, -118.099

The Mineral County Fire Department reported a debris flow across highway 95 which caused some road damage.

Flash Flood, Douglas

When
July 23, 4:30 PM PST to 5:30 PM PST
Where
Douglas County, 3.78 mi ENE of Douglas Co Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.026, -119.708

A Reno news station meteorologist and a couple spotters sent several videos of fast flowing water over Nye Road near its intersection with Johnson Lane. The water caused severe damage to Nye Road. The water was also seen flowing down Johnson Lane closer to highway 395. The Douglas County Sheriff reported water flowing over multiple roads in the Minden-Johnson Lane area around 1720PST.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400177, 399641.